← Return to Pain meds for Gastric bypass patients

Discussion
aprilarlady (@aprilarlady)

Pain meds for Gastric bypass patients

Digestive Health | Last Active: May 4 6:29pm | Replies (96)

Comment receiving replies
@colleenyoung

Hi @shelton13, welcome to Mayo Clinic Connect. Sorry to hear that recovery from gastric bypass surgery has been complicated, including insomnia, chronic pain, depression and anxiety. I'm bringing @sandytoes14 @grandmar @dandi @fourof5zs and @ken82 back into this discussion to offer their experiences and thoughts.

Shelton, What kind of gastric bypass surgery did you have? Have you ever considered a pain rehabilitation program or sought help from a pain management specialist?

Jump to this post


Replies to "Hi @shelton13, welcome to Mayo Clinic Connect. Sorry to hear that recovery from gastric bypass surgery..."

Hi @shelton13
I was sleeved October 2016.
I am sorry you have had so many issues with your surgery.
I'd like to address the depression and anxiety you are experiencing. I assume that you had neither of these before the surgery. It is not unusual to develop depression after surgery. You entire body was put into a state of shock. You many things to deal with even when WLS goes as expected. For many of us, food means comfort and our source of comfort is gone. As for anxiety, many people actually feel uncomfortable in their new body. Some people do not like being noticed as they change, especially if they are in a relationship. It almost feels like cheating. If you were very heavy before the WLS, people looked for a different reason. If you've lost a lot, people are looking at you in a much different way. This can be difficult.
As for medications. People who have had by-pass (especially), medication does NOT work the same way. Because of the surgery and the changes to our stomachs (regardless of the kind of surgery), we do not absorb things like before. This is especially true for by-pass surgery. Therefore, if you are taking anything that is time released, that will NOT work. Ask your doctor for a regular released version. If he/she says they don't make it, check with the pharmacist. Often one version is more often used than the other and the doctor does not know it. I had the same issue. As for the other meds, your doctor might have to adjust the dosage.
If you have lost a lot of weight, you might not have noticed that you have more energy than before. If you are not doing anything to use up some of this energy, it might be difficult for you to sleep. Exercise might be useful. Exercise might also help with the pain. You might want to stay away from some of the heavy duty drugs and try something like melatonin. Also, try not watching TV or working on your computer for 1/2 an hour before bedtime. Try reading at that time. Make sure your room is cool and dark with not light at all. If all else fails, try seeing a sleep doctor to make sure nothing else is involved.
At this point, I don't know why you would have pain. I do know that some people have pain for a month or so after surgery. For me, believe it or not, it was the area where they removed the excess stomach portion they removed.
You did not mention if you have been keeping in contact with the surgeon who did your surgery. If you have and you are not getting the answers or help you need, I would research out another WLS surgeon and get another opinion.
Hope you find answers soon!
Best of luck and keep us up to date with what is going on….
Ronnie

I had RNY and yes I'm currently seeing a pain management specialist and pain management psy. I've had a few injections for the pain but no relief yet.